Stochastic Nonlinear Complementarity Problem and Applications to Traffic Equilibrium under Uncertainty



The expected residual minimization (ERM) formulation for the stochastic nonlinear complementarity problem (SNCP) is studied in this paper. We show that the involved function is a stochastic R0 function if and only if the objective function in the ERM formulation is coercive under a mild assumption. Moreover, we model the traffic equilibrium problem (TEP) under uncertainty as SNCP and show that the objective function in the ERM formulation is a stochastic R0 function. Numerical experiments show that the ERM-SNCP model for TEP under uncertainty has various desirable properties.


Stochastic nonlinear complementarity problem Expected residual minimization Traffic equilibrium problem under uncertainty Stochastic R0 function 


  1. 1.
    Cottle, R.W., Pang, J.S., Stone, R.E.: The Linear Complementarity Problem. Academic Press, Boston (1992) MATHGoogle Scholar
  2. 2.
    Facchinei, F., Pang, J.S.: Finite-Dimensional Variational Inequalities and Complementarity Problem, I and II. Springer, New York (2003) Google Scholar
  3. 3.
    Lin, G.H., Fukushima, M.: New reformulations for stochastic nonlinear complementarity problems. Optim. Methods Softw. 21, 551–564 (2006) CrossRefMathSciNetMATHGoogle Scholar
  4. 4.
    Chen, X., Fukushima, M.: Expected residual minimization method for stochastic linear complementarity problems. Math. Oper. Res. 30, 1022–1038 (2005) CrossRefMathSciNetMATHGoogle Scholar
  5. 5.
    Chen, X., Zhang, C., Fukushima, M.: Robust solution of monotone stochastic linear complementarity problems. Math. Program. (2007) online Google Scholar
  6. 6.
    Fang, H., Chen, X., Fukushima, M.: Stochastic R 0 matrix linear complementarity problems. SIAM J. Optim. 18, 482–506 (2007) CrossRefMathSciNetMATHGoogle Scholar
  7. 7.
    Gürkan, G., Özge, A.Y., Robinson, S.M.: Sample-path solution of stochastic variational inequalities. Math. Program. 84, 313–333 (1999) CrossRefMathSciNetMATHGoogle Scholar
  8. 8.
    Tseng, P.: Growth behavior of a class of merit functions for the nonlinear complementarity problem. J. Optim. Theory Appl. 89, 17–37 (1996) CrossRefMathSciNetMATHGoogle Scholar
  9. 9.
    Wardrop, J.G.: Some theoretical aspects of road traffic research. Proc. ICE Part II 1, 325–378 (1952) Google Scholar
  10. 10.
    Aashtiant, H.Z., Magnanti, T.L.: Equilibria on a congested transportation network. SIAM J. Algebr. Discrete Methods 2, 213–226 (1981) CrossRefGoogle Scholar
  11. 11.
    Daffermos, S.: Traffic equilibrium and variational inequalities. Transp. Sci. 14, 42–54 (1980) Google Scholar
  12. 12.
    Fukushima, M.: The primal Douglas-Rachford splitting algorithm for a class of monotone mapping with application to the traffic equilibrium problem. Math. Program. 72, 1–15 (1996) MathSciNetGoogle Scholar
  13. 13.
    Fernando, O., Nichlàs, E.S.: Robust Wardrop equilibrium. Technical Report (2006). See website
  14. 14.
    Ruszcyǹski, A., Shapiro, A. (eds.): Stochastic Programming. Handbooks in OR & MS, vol. 10. North-Holland, Amsterdam (2003) Google Scholar
  15. 15.
    Lin, G.H., Chen, X., Fukushima, M.: New restricted NCP functions and their applications to stochastic NCP and stochastic MPEC. Optimization 15, 641–653 (2007) CrossRefMathSciNetGoogle Scholar
  16. 16.
    Chen, B.: Error bounds for R 0-type and monotone nonlinear complementarity problems. J. Optim. Theory Appl. 108, 297–316 (2001) CrossRefMathSciNetMATHGoogle Scholar
  17. 17.
    Chung, K.L.: A Course in Probability Theory, 2nd edn. Academic Press, New York (1974) MATHGoogle Scholar
  18. 18.
    Patriksson, M.: Traffic Assignment Problems—Models and Methods. VSP, Utrecht (1994) Google Scholar
  19. 19.
    Gabriel, S.A., Bernstein, D.: The traffic equilibrium problem with nonadditive path costs. Trans. Sci. 31, 337–348 (1997) MATHCrossRefGoogle Scholar
  20. 20.
    Kall, P., Wallace, S.W.: Stochastic Programming. Wiley, New York (1994) MATHGoogle Scholar
  21. 21.
    Jahn, O., Möhring, R.H., Schulz, A.S., Stier-Moses, N.E.: System-optimal routing of traffic flows with user constraints in networks with congestion. Oper. Res. 53, 600–616 (2005) CrossRefMathSciNetMATHGoogle Scholar
  22. 22.
    Yin, Y.F., Madanat, S.M., Lu, X.Y., Kuhn, K.D.: Robust improvement schemes for road networks under demand uncertainty. In: Proceedings of TRB 84th Annual Meeting, Washington (2005) Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2008

Authors and Affiliations

  1. 1.Department of Applied MathematicsBeijing Jiaotong UniversityBeijingChina
  2. 2.Department of Applied MathematicsThe Hong Kong Polytechnic UniversityHong KongHong Kong

Personalised recommendations